Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 8:31 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- Apr 22, 2017, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 8:45 PM CDT | TSTM WND DMG | 5 Sw West Hattiesburg, MS | TREE DOWN ON SOUTH MILL CREEK ROAD. |
| Apr 22, 8:55 PM CDT | TSTM WND DMG | 11 W Purvis, MS | TREE DOWN ON TATUM SALT DOME ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
309
WUUS54 KJAN 230131
SVRJAN
MSC035-073-230215-
/O.NEW.KJAN.SV.W.0200.170423T0131Z-170423T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
831 PM CDT SAT APR 22 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Forrest County in southeastern Mississippi...
Lamar County in southeastern Mississippi...
* Until 915 PM CDT
* At 831 PM CDT, a severe thunderstorm was located 10 miles northwest
of Purvis, or 12 miles southwest of West Hattiesburg, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hattiesburg around 840 PM CDT.
Oak Grove around 845 PM CDT.
Purvis around 850 PM CDT.
Rock Hill around 900 PM CDT.
Mclaurin around 910 PM CDT.
Brooklyn around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3112 8966 3140 8965 3141 8914 3101 8915
TIME...MOT...LOC 0131Z 282DEG 28KT 3123 8955
HAIL...1.00IN
WIND...60MPH
$$
DC1 follow-up statement
926
WWUS54 KJAN 230206
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
906 PM CDT SAT APR 22 2017
MSC035-073-230215-
/O.EXP.KJAN.SV.W.0200.000000T0000Z-170423T0215Z/
Forrest MS-Lamar MS-
906 PM CDT SAT APR 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR FORREST AND LAMAR COUNTIES
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3112 8966 3140 8965 3141 8914 3101 8915
TIME...MOT...LOC 0205Z 281DEG 28KT 3118 8925
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:04 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 22, 8:04 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 804 PM CDT Sat Apr 22 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Storms will diminish and the main concern will be IFR/MVFR category stratus overnight into Sunday in the cold advection pattern. It is questionable how quickly stratus will clear out but expect conditions to improve as we go through Sunday afternoon and evening. /EC/ && .DISCUSSION... This afternoon through Sunday, A slight severe weather risk will continue through late afternoon ahead of the cold front which is roughly along the Natchez Trace Parkway as of late afternoon. The main concerns with the broken line of storms will continue to be for damaging winds/hail given veered and marginal low level shear. While the severe weather potential should end early this evening, other non-severe storms may develop later in the evening when additional upstream shortwave energy currently over the ArkLaTex region moves into the ArkLaMiss. Otherwise, expect a cold advection pattern to set up over the forecast area with widespread stratus and gusty northwest winds helping to keep temperatures from climbing much out of the 50s during the day Sunday, especially in northeast portions of the area where low clouds should linger the most. /EC/ Sunday night through Friday, Clouds will decrease from the west on Sunday night. Lows Sunday night will be around 5 to 10 degrees below normal with lows in the mid to upper 40s. High pressure will build into the region from the west along with zonal flow aloft. High pressure will shift to the east as low level return flow will bring the region a gradual warming trend during the work week. Nightly lows will push back to the upper 60s and lower 70s by Thursday night into Friday night. Daily highs will push back into the middle to upper 80s. Rain chances will also develop by Wednesday through Friday as several fronts push into the forecast area from the west. Looking ahead, a stronger system will push into the region over the weekend with precipitable water over two inches. The ECMWF and GFS try to hint at some heavy rain potential given the amplified trough-to-ridge long wave pattern and anomalous moisture helping to focus several mesoscale convective systems over the forecast area. The global models emphasize the heavy rain potential mainly across the delta region. There also looks like some strong to severe storm potential given the strong wind shear that should accompany this set-up. /17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 51 62 48 76 / 27 9 0 0 Meridian 54 63 49 77 / 40 14 0 0 Vicksburg 51 65 48 76 / 36 7 0 0 Hattiesburg 57 67 48 79 / 54 12 0 0 Natchez 52 64 47 76 / 32 6 0 0 Greenville 51 65 49 76 / 22 7 0 0 Greenwood 51 63 48 75 / 24 8 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 412 PM CDT Sat Apr 22 2017 ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035- 040-041-232115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore- Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. LAZ025-026-MSZ028>033-036>039-042>063-232115- Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon A few severe storms will be possible through late this afternoon. The main concern will be for wind gusts up to 60 mph and quarter size hail. Expect storms to move east of the area early this evening. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ064>066-072>074-232115- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon into early evening Thunderstorms will be possible through early evening, with one or two storms perhaps becoming severe and capable of producing brief wind gusts up to 60 mph and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Apr 22, 7:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG SYLVARENA 32.01N 89.38W
04/22/2017 SMITH MS LAW ENFORCEMENT
TREES DOWN IN SYLVARENA.
&&
TWSpecial weather statement, Apr 22, 7:31 PM CDT, 1 hour before
Special Weather Statement National Weather Service Jackson MS 731 PM CDT SAT APR 22 2017 MSZ066-230045- Jones MS- 731 PM CDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL 745 PM CDT... At 731 PM CDT, Meteorologists were tracking a strong thunderstorm over Ovett, or 11 miles southeast of Ellisville, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Jones County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 8915 3160 8894 3143 8894 3143 8914 TIME...MOT...LOC 0031Z 252DEG 22KT 3151 8905 DC
Special weather statement, Apr 22, 7:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT SAT APR 22 2017
MSZ065-066-073-074-230130-
Jones MS-Covington MS-Lamar MS-Forrest MS-
740 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHERN LAMAR AND SOUTHWESTERN JONES COUNTIES UNTIL 830
PM CDT...
At 740 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sumrall, or 12 miles northwest of West Hattiesburg, moving east
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sanford and Rawls Springs around 800 PM CDT.
Moselle and Eastabuchie around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3128 8961 3143 8965 3144 8964 3143 8959
3146 8959 3158 8933 3140 8915
TIME...MOT...LOC 0040Z 249DEG 26KT 3140 8957
JCLocal storm report, Apr 22, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 7 SE ELLISVILLE 31.53N 89.13W
04/22/2017 JONES MS LAW ENFORCEMENT
TREE DOWN ACROSS HWY 29 IN THE JOHNSON
COMMUNITY.
&&
TWSpecial weather statement, Apr 22, 7:56 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
756 PM CDT SAT APR 22 2017
MSZ058-230130-
Clarke MS-
756 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLARKE COUNTY UNTIL 830
PM CDT...
At 756 PM CDT, Meteorologists were tracking a strong thunderstorm
near Goodwater, or 13 miles southwest of Quitman, moving east at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southern Clarke
County, including the following locations: Shubuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 8848 3185 8864 3183 8876 3183 8886
3201 8878 3195 8847 3190 8847
TIME...MOT...LOC 0056Z 282DEG 27KT 3187 8881
DCSpecial weather statement, Apr 22, 8:11 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
811 PM CDT SAT APR 22 2017
MSZ072-073-230145-
Lamar MS-Marion MS-
811 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 845 PM CDT...
At 811 PM CDT, Meteorologists were tracking a strong thunderstorm
over Improve, or 9 miles east of Columbia, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hattiesburg around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3117 8989 3138 8979 3137 8945 3135 8945
3135 8943 3110 8949
TIME...MOT...LOC 0111Z 281DEG 28KT 3131 8969
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:05 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 55 min |
| Apr 22, 7:13 PM CDT | Special Weather Statement | JAN | Covington | 47 min |
| Apr 22, 7:30 PM CDT | Special Weather Statement | JAN | Lawrence | 45 min |
| Apr 22, 7:31 PM CDT | Special Weather Statement | JAN | Jones | 14 min |
| Apr 22, 7:40 PM CDT | Special Weather Statement | JAN | Covington | 50 min |
| Apr 22, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 56 min |
| Apr 22, 7:56 PM CDT | Special Weather Statement | JAN | Clarke | 34 min |
| Apr 22, 8:11 PM CDT | Special Weather Statement | JAN | Lamar, Marion | 34 min |
| Apr 22, 8:37 PM CDT | Special Weather Statement | JAN | Jones | 23 min |
| Apr 22, 9:19 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 41 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.